Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 18, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 20, 2004, 6:42 AM CDT for Cole County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 6:42 AM CDT (11:42 UTC)
- Expired
- May 20, 2004, 7:15 AM CDT
- In force
- 33 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
County Cole County, MO
The radar
The St Louis radar (KLSX), 143 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 489 J/kg
- Mixed-layer CIN
- -400 J/kg
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 391 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
588 WUUS53 KLSX 201142 SVRLSX MOC051-201215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 642 AM CDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN COLE COUNTY IN CENTRAL MISSOURI * UNTIL 715 AM CDT * AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BRAZITO...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... WARDSVILLE ST. THOMAS TAOS SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3855 9238 3839 9247 3830 9220 3850 9205 $$ CARNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:45 AM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 20, 4:45 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 445 AM CDT THU MAY 20 2004 .DISCUSSION... AN INTERESTING FORECAST THIS MORNING. AT THE SURFACE WEVE GOT A DECENT COLD FRONT STRETCHING FROM CENTRAL KANSAS THROUGH SOUTHEAST NEBRASKA AND WESTERN IOWA THATS ATTACHED TO A LOW PRESSURE SYSTEM JUST NORTH OF THE US/CANADIAN BORDER IN ONTARIO. A SECONDARY SURFACE WAVE HAS FORMED ON THE TAIL END OF THE FRONT IN EXTREME SOUTHWESTERN KANSAS/SOUTHEASTERN COLORADO...AND STRONG SOUTHERLY WINDS TO THE SOUTHEAST OF THIS WAVE HAVE SLOWED THE COLD FRONT DOWN TO A CRAWL. MODEL OUTPUT KEEPS THE FRONT NEARLY STATIONARY ALL DAY TODAY AND THEN KICKS IT BACK NORTHWARD OVERNIGHT TONIGHT. ALOFT WEVE GOT A SHORTWAVE MOVING OUT OF NEW MEXICO AND NORTHERN TEXAS INTO THE OKLAHOMA PANHANDLE AND SOUTHWESTERN KANSAS. IR SATELLITE PICS ARE SHOWING COOLING CLOUD TOPS ASSOCIATED WITH THIS WAVE OVER SOUTHWESTERN KANSAS. PROFILER DATA IS SHOWING A 50KT+ LOW LEVEL JET IN THAT GENERAL VICINITY AS WELL...AND 09Z INITIAL RUC DATA SHOWS STRONG SURFACE MOISTURE CONVERGENCE OVER CENTRAL AND NORTH CENTRAL KANSAS TOO. THE INTERESTING PART OF ALL OF THIS IS THAT THE ETA HAS CONSISTENTLY BLOWN UP CONVECTION BETWEEN 12Z AND 15Z THIS MORNING OVER NORTHEAST KANSAS/NORTHWEST MISSOURI FOR THE PAST SEVERAL RUNS...WHILE THE GFS AND RUC REMAIN DRY. THE COOLING CLOUD TOPS OVER KANSAS ARE WORRISOME...AND IF CONVECTION DOES GET GOING IT WOULD LIKELY MOVE JUST ABOUT DUE EAST. WITH THE MOIST BOUNDARY LAYER WEVE GOT TO WORK WITH THE STORMS COULD BE PRETTY STRONG...AND OF COURSE THEY WOULD PUT DOWN OUTFLOW BOUNDARIES THAT WOULD PROBABLY SET OFF MORE CONVECTION THIS AFTERNOON ACROSS MUCH OF THE AREA. AS YET THERE HASNT BEEN SO MUCH AS AN ECHO ON RADAR OVER KANSAS OR MISSOURI THIS MORNING...BUT WILL WATCH THE RADAR AND SATELLITE PICTURES CLOSELY THIS MORNING. AT THE VERY LEAST...ITS BEEN A GREAT TOPIC DISCUSSION BETWEEN WFOS THIS MORNING ANYWAY...HAVE KEPT 30 POPS GOING IN NORTHERN SECTIONS THROUGH THE DAY SINCE THE ETA HAS BEEN VERY CONSISTENT WITH THE PRECIP THIS MORNING. ACTUALLY...HAVENT MADE MANY CHANGES TO THE GOING FORECAST. LAST NIGHTS 00Z 850MB ANALYSIS SHOWED 20-25C AIR RIDING INTO MISSOURI ON SOUTHWEST WINDS...SO HAVE MAINTAINED UPPER 80S AND LOW 90S FOR HIGHS THROUGH THE FIRST 3 DAYS OF THE FORECAST IN SPITE OF SOMEWHAT LOWER MOS GUIDANCE NUMBERS. WHILE THE MOS HIGHS SEEMED A BIT TOO COOL...THE MOS LOWS LOOKED VERY REASONABLE SO I FOLLOWED THEM CLOSELY. (MANY THANKS TO WFOS EAX, DVN, AND ILX FOR COORDINATION DISCUSSIONS THIS MORNING) && .LSX WATCHES/WARNINGS/ADVISORIES... .MO...NONE .IL...NONE CARNEY EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX. THE WMO HEADER WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 20, 6:10 AM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 610 AM CDT THU MAY 20 2004 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-211100- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON- JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION- MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE- PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 610 AM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT ALONG AND NORTH OF A LINE FROM COLUMBIA MISSOURI TO SAINT LOUIS MISSOURI TO NEAR SALEM ILLINOIS. THE THUNDERSTORM THREAT WILL DECREASE ACROSS CENTRAL AND EAST CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS LATER TODAY...BUT CONTINUE THROUGH DAY ONE IN NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. THE PRIMARY SEVERE WEATHER THREAT WITH ANY STORMS THAT FORM WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS IN NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS ON SATURDAY...AND WILL SPREAD SOUTHWARD THROUGH THE ENTIRE AREA ON SUNDAY AND PERSIST THROUGH MONDAY OVER THE ENTIRE AREA. ON TUESDAY...THE CHANCE FOR THUNDERSTORMS WILL AGAIN BE LIMITED TO NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. CARNEY
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:38 AM CDT | Severe Thunderstorm Warning | LSX | Osage | 37 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.